Alert archive / Arizona / Flash Flood Warnings in 2006

Flash Flood Warning 81, NWS Tucson, AZ

August 12, 2006Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2006, 1:47 PM MST for Cochise County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2006, 1:47 PM MST (20:47 UTC)
Expired
Aug 12, 2006, 2:45 PM MST
In force
58 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 45 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.8 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1222 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KTWC 122049
FFWTWC
AZC003-122245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
147 PM MST SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL COCHISE COUNTY IN SOUTHEAST ARIZONA
  THIS INCLUDES THE CITY OF SIERRA VISTA

* UNTIL 345 PM MST

* AT 145 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A CLUSTER OF THUNDERSTORMS NEAR WHETSTONE...OR ABOUT 11 MILES 
  NORTH OF SIERRA VISTA. THE CLUSTER OF THUNDERSTORMS WAS REMAINING 
  NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WHETSTONE...CHARLESTON...JUNCTION OF HIGHWAYS 80 AND 90 AND FORT
  HUACHUCA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

NEVER DRIVE CARS...TRUCKS OR SPORT UTILITY VEHICLES THROUGH FLOODED
AREAS. THE WATER MAY BE TO DEEP TO ALLOW FOR SAFE PASSAGE.

LAT...LON 3144 11043 3151 10994 3197 11002 3188 11043

$$

WEATHER.GOV/TUCSON
ZELL
1 follow-up statement
000 
WGUS75 KTWC 122150
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST SAT AUG 12 2006

AZC003-122245-
COCHISE AZ-
248 PM MST SAT AUG 12 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM MST FOR WEST 
CENTRAL AND SOUTHWESTERN COCHISE COUNTY...

AT 246 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A CLUSTER OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
SOUTHWESTERN COCHISE COUNTY. RADAR ESTIMATES OF BETWEEN ONE AND TWO 
INCHES OF RAINFALL HAS OCCURRED IN THE LAST HOUR IN THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TOMBSTONE...
SAINT DAVID...KARTCHNER CAVERNS STATE PARK AND FAIRBANK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3136 11043 3134 10987 3197 11002 3188 11043

$$

WEATHER.GOV/TUCSON
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 1:45 PM MST, 2 minutes earlier.

Area forecast discussion, Aug 12, 1:45 PM MST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST SAT AUG 12 2006

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL REMAIN OVER SOUTHEAST
ARIZONA FOR MORE THUNDERSTORM ACTIVITY THE NEXT COUPLE OF DAYS. A
LOW PRESSURE TROUGH MOVING OVER THE WEST COAST WILL TURN THE FLOW
MORE WESTERLY RESULTING IN LOWER THUNDERSTORM CHANCES EARLY NEXT
WEEK.
&&

.DISCUSSION...HIGHER LATITUDE TROUGH STARTING TO OVERTOP THE RIDGE
WITH THE MAIN AXIS PHASING EASTWARD. ALREADY STARTING TO SEE A MORE
WESTERLY COMPONENT TO FLOW IN MID LEVELS OVER THE PAST 24 HRS. KTUS
SOUNDING STILL SHOWED 1.66 INCHES OF PRECIPITABLE WATER...BUT
ULTIMATELY THIS WILL BEGIN TO LEAD TO SOME DRYING OVER THE NEXT 48
HRS...AT LEAST FOR WESTERN AREAS. ALSO...A MORE WESTERLY STEERING
LEVEL FLOW IS NOT AS FAVORABLE FOR VALLEY STORMS IN MANY LOCATIONS.
STILL PLENTY OF MOISTURE TODAY...WITH AFORE MENTIONED PW VALUES AND
SURFACE DEWPTS IN THE 60S COMMON ACROSS SOUTHEAST ARIZONA. GOOD
HEATING...WE HAVE HAD NO PROBLEM STARTING UP SCATTERED CONVECTION
THIS AFTERNOON AS EXPECTED.

WITH THE NEAREST HIGH CENTER DEPRESSED SOUTHWARD AS A TROUGH TRIES
TO SET UP NEAR THE WEST COAST...A STRONGER SOUTHWEST TO WESTERLY
FLOW SHOULD START TO PUSH AT LEAST SOME MOISTURE OUT OF THE
AREA...ESPECIALLY WESTERN LOCATIONS EARLY IN THE NEW WEEK. EXPECT
EASTERN AREAS AND ESPECIALLY MOUNTAINS TO HOLD ON TO A CHANCE OF
THUNDERSTORMS...AND EVEN IF WE DO MANAGE TO PUSH THE DEEPEST
MOISTURE BACK FOR A BIT IT WONT BE FAR AWAY AS SONORA AND NEW
MEXICO STAY ACTIVE.
&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
&&

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 2:42 PM MSTSevere Thunderstorm WarningTWCCochise48 min
Aug 12, 3:13 PM MSTSevere Thunderstorm WarningTWCPima47 min
Aug 12, 3:38 PM MSTFlash Flood WarningTWCCochise37 min

Nearby

Flash Flood Warnings in Arizona, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.